I have just had an initial diagnosis of TN and am having my MRI on Wednesday. I saw a neurosurgeon yesterday who moved me off Meloxicam and Amitriptyline to Gabapentin. I had started to notice swelling of my face a couple of days ago. I told him that my face was swollen and he said all TN patients think they are swollen but they are not. I had him press on the swollen area on my face and he felt the swelling but said that was unusual.
My question is has anyone experienced severe swelling of the face and above the gums? If already seem an endodontist who said I don't have a dental issue. He suspected TN. That being said the swelling above my gum feels like it would with an absessed tooth without the tooth pain.
Any feedback would be appreciated as I'm new to this condition and don't know what to expect.
Personally I never experienced facial swelling with TN, just after TN surgeries.
However, searching the chat rooms on TN websites, it is mentioned by a lot of fellow TN sufferers.
It is also mentioned as a possible side effect of Gabapentin. Read the info from the pharmacy or ask your pharmacist if its something you should be concerned about.
Ruling out other problems is a smart thing to do. Be sure to tell any dentist or doctor that you have a TN diagnosis and list all the drugs you are taking. I like to discuss things with my Internist. She gives me a different viewpoint than my TN doctors.
Come back and let us know what you discover. Your info could help someone else in this community.
I've been taking Gabapentin for several years for fibro and migraines. I started on the lowest dose (300 mg a day) and it helped with nerve pain, lessened the frequency/duration of migraines, and helped me sleep. However, about 2 years ago, I noticed facial swelling on my left cheek and a swollen gland under the jaw on that side. Neither hurts but no doc or specialist seems to know what is causing it! My neurologist stated flat out that he can't help me and raised my Gabapentin dosage to 3 times a day. The muscle cramps were awful so I went back to the lowest dosage. Two ENTs wanted to do a CT scan but I don't want that much radiation and one flat out refused to do an MRI. I pointed out that I read online that Gabapentin can cause swelling. He then googled it on his iPhone and was amazed that he learned something new.This is why patients need to be proactive about their health as doctors are often less informed. My PCP felt that side of my face and agreed that it's swollen. It looks like I have more subcutaneous fat on one side than the other. I'm a petite slim person with very little body fat so it's very noticeable. So, even though Gabapentin helps with my other conditions, I'm weaning off it totally to see if the swelling goes down. This has all been so frustrating! But I was thrilled to find your post because you're the first person to mention facial swelling. Good luck and I hope we both get answers soon!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.